Can You Get High From Your Anti-Diarrhea Medication?

Taking the drug loperamide (anti-diarrhea) in excessive doses may cause a high.

Posted Dec 03, 2019

Sure, we have many diarrhea jokes. But the reality is that diarrhea kills 2,195 children every day—more than AIDS, malaria, and measles combined. Diarrheal diseases lead to 1 in 9 child deaths worldwide, making diarrhea the second leading cause of death among children under the age of 5 (1).

Diarrhea causes food to move too quickly through the intestines, leading to poor absorption. This is especially common in countries where the water is unclean. Thus, anti-diarrhea medications are life-saving in these situations.

The therapeutic dose for anti-diarrhea is up to four 2 mg pills for adults and children over age 12. The dose may be increased to 16 mg, but only by prescription. Modern anti-diarrhea medications typically contain the main ingredient loperamide and are branded as Imodium. These drugs are available over the counter and are very affordable. According to the “Top 300 of 2019,” it was the 256th most prescribed medication in the United States (2). They can also be used for other problems, such as Irritable Bowel Syndrome (IBS).

These treatments for diarrhea contain modified opioid molecules (loperamide) that, at the therapeutic dose, do not have any effects on the brain. Although it was initially classified as a Schedule V drug by the Controlled Substance Act (CSA) in 1977, it has been viewed since the 1980s as safe and unlikely to lead to abuse. A drug is classified under the CSA when it has abuse potential. Was it the right decision to de-schedule it, so it would no longer be under the CSA?

As previously mentioned, loperamide at the therapeutic dose of 4-16 mg per day, does not get into the brain and is very safe. But, if there was a way for it to magically enter the brain, it would act similarly to other opioids (such as morphine, heroin, methadone, Oxycontin) and produce euphoria/analgesia and may lead to addiction and withdrawal.

Well, there is a way to make these inexpensive, legal anti-diarrhea drugs (such as Imodium) get inside the brain to activate its opioid system. Users figured out that if they take loperamide in large doses (much more than therapeutic dose), they can get high! The dose that has been associated with a "high" is 100 mg or more (3).

The increase in misusing loperamide coincided with the opioid epidemic and the realization that commonly prescribed painkillers, such as Oxycontin, were indeed addictive. Patients who were prescribed opiates and, for some reason, were no longer able to get these prescriptions turned to alternatives because of undesirable withdrawal symptoms. Loperamide is over the counter and inexpensive and, more importantly, activates opioid receptors. So, these victims of the opioid crisis in America learned that if they take loperamide in supra-therapeutic doses, they can fight the ugly withdrawal symptoms of their opioid addiction (an addiction that was created by over-prescriptions of opioid painkillers, like Vicodin and Oxycontin).  

The internet is replete with stories of patients who turned to OTC Imodium to fight the withdrawal symptoms of their pain medications. Some illicit opioid users (e.g., heroin) have also reported using loperamide to deal with opioid withdrawal symptoms.

There are blogs on the internet with instructions on how to use it to treat opioid withdrawal (4). Some have even reported mixing it with vitamin C or grapefruit juice to expedite pushing it passed the blood-brain barrier, so it can get into the brain faster. Over the last couple of years, loperamide has been nicknamed the poor-man methadone (5).

In 2012, the North Carolina Office of the Chief Medical Examiner reported on 21 cases involving loperamide at excessive doses. Of the 21 cases involving loperamide, the pathologist implicated the drugs as either additive or the primary cause of death in 19 of the 21 cases (4). A high dose of loperamide can cause cardiac dysrhythmia and arrest, and that is typically the reason for death in overdose cases. Dr. Eggleston and his team reported on two cases where patients used excessive doses of loperamide and died of cardiac complications (6).

Taking loperamide in larger doses than recommended interacts with many organs beyond the intestines, including the brain, in complex ways that are beyond the layperson’s understanding. According to the National Poison Data System, 11 deaths occurred between 2012 and 2015, while in one year between 2016-2017, there were 13 deaths.

If you are suffering from opiate addiction, you should detox under a doctor’s supervision. At-home methods to deal with opioid withdrawal symptoms, such as taking high doses of loperamide, can be fatal. If you suspect that a person has overdosed on loperamide, immediately call poison control and take them to the emergency room or call 911.

References

(1)  https://www.cdc.gov/healthywater/pdf/global/programs/Globaldiarrhea508c.pdf.

(2) https://clincalc.com/DrugStats/Top300Drugs.aspx.

(3) Sandra C. Bishop-Freeman, Marc S. Feaster, Jennifer Beal, Alison Miller, Robert L. Hargrove, Justin O. Brower, Ruth E. Winecker, Loperamide-Related Deaths in North Carolina, Journal of Analytical Toxicology, Volume 40, Issue 8, October 2016, Pages 677–686, https://doi.org/10.1093/jat/bkw069.

(4) http://blog.palmpartners.com/crazy-drug-trends-loperamide-addiction.

(5) https://www.washingtonpost.com/news/to-your-health/wp/2018/01/30/fda-wants-to-curb-abuse-of-imodium-the-poor-mans-methadone.

(6) Eggleston, William et al. (2016). Loperamide Abuse Associated With Cardiac Dysrhythmia and Death. Annals of Emergency Medicine, Volume 69, Issue 1, 83-86.